Arizona, 2008

Winter Storm and High Wind in Arizona, December 25 to 26, 2008

December 25 to 26, 2008 · NWS FGZ · 4 events in 4 counties and zones

A strong cold front moved through Western and Central Arizona Christmas night through the afternoon of December 26th. A variety of winter weather moved across the area including heavy snow, blowing snow, drifting snow, strong winds, and heavy rain in the lower elevations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong cold front moved through Western and Central Arizona Christmas night through the afternoon of December 26th. A variety of winter weather moved across the area including heavy snow, blowing snow, drifting snow, strong winds, and heavy rain in the lower elevations. Some warm air was pulled into the state ahead of the front...this caused snow levels to be higher than what was originally expected. Much of the heavier snow fell above 7500 feet...with a mix of rain...sleet...and snow from 6500-7000 feet. However...very strong winds also accompanied this front...causing severe blowing and drifting snow...as well as reduced visibility. Some roofs collapsed in the Flagstaff area from the weight of accumulated snow and ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 25, 3:30 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 25, 3:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST THU DEC 25 2008

.SYNOPSIS...A WINTER STORM SYSTEM WILL CONTINUE TO AFFECT THE REGION
THROUGH FRIDAY. PRECIPITATION AND WINDS INCREASE TONIGHT AS A STRONG
COLD FRONT MOVES ACROSS THE STATE. SNOW AND BLOWING SNOW OVER THE
HIGHER ELEVATIONS WILL MAKE TRAVEL DIFFICULT TONIGHT. THE FRONT WILL
BRING MUCH COLDER TEMPERATURES AND DROP THE SNOW LEVEL LATE TONIGHT
AND FRIDAY MORNING. AFTER ANOTHER COLD DAY SATURDAY...A DRY WESTERLY
FLOW IS EXPECTED TO BRING A SLOW DAYTIME WARMING TREND FROM SUNDAY
INTO THE MIDDLE OF NEXT WEEK.

&&
.DISCUSSION...RAIN AND SNOW SHOWERS CONTINUE ACROSS NORTHERN ARIZONA
THIS AFTERNOON. RAIN AND SNOW SHOWERS WILL INCREASE IN COVERAGE AND
INTENSITY BECOMING STEADY STRATIFORM PRECIPITATION THIS EVENING AND
CONTINUING INTO FRIDAY MORNING. WARMER AIR HAS MOVED INTO NORTHERN
ARIZONA AHEAD OF A STRONG COLD FRONT MOVING ACROSS CALIFORNIA. THE
WARMER AIR HAS CAUSED THE SNOW LEVEL TO RISE BETWEEN 6500 AND 7000
FEET THIS AFTERNOON. SNOW LEVELS WILL FALL RAPIDLY LATE THIS EVENING
AS THE COLD FRONT MOVES ACROSS ARIZONA. EXPECT SNOW LEVELS ON FRIDAY
TO BE AS LOW AS 3000 FEET...ALTHOUGH MOST ACCUMULATING SNOW WILL
STILL REMAIN ABOVE 5000 FEET. THE WINDS WILL ALSO INCREASE TONIGHT
AS THE FRONT APPROACHES. WIND GUSTS AHEAD OF THE FRONT IN SOUTHERN
CALIFORNIA WERE GUSTING TO 44 KTS IN DAGGETT AT 22Z. THE WINDS WILL
CAUSE BLOWING AND DRIFTING SNOW WHICH WILL ONLY MAKE TRAVEL MORE
DIFFICULT ACROSS THE AREA.

VERY COLD AIR ALOFT (-35C AT 500 MB) ON FRIDAY WILL ALLOW FOR
SHOWERS...SOME HEAVY AT TIMES...TO CONTINUE THROUGH THE DAY THROUGH
FRIDAY AFTERNOON.

THIS STORM WILL MOVE ACROSS NORTHERN ARIZONA DURING A BUSY TRAVELING
HOLIDAY. RESIDENTS AND TRAVELERS ALIKE ARE URGED TO USE EXTREME
CAUTION THROUGH FRIDAY AS TRAVEL WILL BECOME VERY DIFFICULT.

COLD CONDITIONS WILL LINGER ON SATURDAY WITH VERY COLD MORNING
TEMPERATURES. A DRY AND WARMER WESTERLY FLOW WILL SET UP FOR SUNDAY
THROUGH MIDWEEK WITH A SLOW DAYTIME WARMING TREND.

&&

.AVIATION...FOR THE 00Z PACKAGE...WDSPRD MVFR/IFR CONDITIONS WILL
EXIST THROUGH THE EARLY EVENING. THE EXCEPTION IS THE LCR...WHICH IS
SCT-BKN WITH CIGS 4-KFT AGL IN DOWNSLOPE WIND CONDITIONS. WEATHER
CAUSING THE MVFR/IFR CONDITIONS INCLUDES -SHRA/-SHSN/BR/FG.
CONDITIONS WILL WORSEN TONIGHT THROUGH MUCH OF FRIDAY AS A FRONT
APPROACHES TONIGHT...AND MOVES THROUGH THE STATE FRIDAY. EXPECT
WDSPRD IFR/LIFR CONDITIONS TONIGHT ACROSS ALL ZONES...ESPECIALLY
HIGHER TERRAIN. CONDITIONS WILL ONLY IMPROVE SLIGHTLY BY FRIDAY
AFTERNOON. SW WINDS WILL GUST TO 45KTS TONIGHT....TURNING WEST AND
DECREASING FRIDAY AFTERNOON. AVIATION DISCUSSION NOT  UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

1) WINTER WEATHER ADVISORY 10 PM TONIGHT TO 6 PM MST FRIDAY ABOVE
5500 FEET FOR AZZ011-039.

2) WINTER STORM WARNING 5 PM THIS AFTERNOON TO 12 PM MST FRIDAY
ABOVE 5000 FEET FOR AZZ005.

3) WINTER STORM WARNING 4 PM THIS AFTERNOON TO 4 PM MST FRIDAY ABOVE
5500 FEET FOR AZZ004-006>008-015-038.

4) WINTER STORM WARNING 6 PM THIS EVENING TO 4 PM MST FRIDAY ABOVE
6000 FEET FOR AZZ016-018.

5) WINTER STORM WARNING FROM 10 PM THIS EVENING TO 6 PM MST FRIDAY
ABOVE 6500 FEET FOR AZZ017.

&&

PUBLIC...........MAS
AVIATION.........BEP

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Dec 25, 3:10 PM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST THU DEC 25 2008

AZZ004>018-037>040-260700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
310 PM MST THU DEC 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTER A BRIEF PAUSE TODAY...A STRONG WINTER STORM WILL CONTINUE TO
AFFECT THE REGION LATE THIS AFTERNOON THROUGH THE NIGHT. THIS STORM
HAS PULLED IN SOME WARMER AIR...CAUSING SNOW LEVELS TO RISE TO
AROUND 7000-7500 FEET THIS AFTERNOON. A SIGNIFICANT COLD FRONT WILL
MOVE INTO WESTERN ARIZONA THIS EVENING...AND WILL MOVE EAST
OVERNIGHT. MODERATE TO HEAVY RAIN AND SNOW WILL ACCOMPANY THIS
FRONT...ALONG WITH FALLING SNOW LEVELS. EXPECT SUBSTANTIAL SNOW
ACCUMULATIONS TONIGHT ABOVE 5500-6500 FEET...AS WELL AS AREAS OF
BLOWING AND DRIFTING SNOW. A VARIETY OF WINTER WEATHER ADVISORIES
AND WINTER STORM WARNINGS HAVE BEEN ISSUED...SEE PHXWSWFGZ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WILL CONTINUE TO AFFECT THE REGION FRIDAY...WITH
THE HEAVIEST SNOW AND STRONGEST WINDS SHIFTING INTO EASTERN ARIZONA
BY LATE AFTERNOON. SNOW LEVELS WILL PLUMMET BEHIND THE COLD
FRONT...LIKELY REACHING THE VALLEY FLOORS BY LATE MORNING FRIDAY.
HOWEVER...MOST SIGNIFICANT ACCUMULATIONS WILL STILL BE FOUND ABOVE
5000-5500 FEET. IMPROVING CONDITIONS WILL ARRIVE BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 winter storm. Local standard time, as filed.

Winter Storm, Western Mogollon Rim

When
December 25, 8:00 PM MST to December 26, 4:00 AM MST
Where
Western Mogollon Rim forecast zone
Reported by
NWS Employee
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

A winter storm produced high winds (40 MPH sustained with gusts to 60 MPH), blowing and drifting snow, and very low visibility. Drifting snow blocked roads. The high wind caused short power outages and electrical sparks/flashes from power lines. Snow and rain from this storm combined with snow and rain already accumulated from other December storms caused the roofs to collapse on at least five businesses in Flagstaff. Many car port awnings in apartment complexes also collapsed under the weight of the snow and rain. Williams and Flagstaff received 6 inches of new snow. Parks reported 7 inches of snow and drifting snow.

High Wind, Little Colorado River Valley in Apache County

When
December 25, 10:00 PM MST to December 26, 2:00 AM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

A winter storm brought high winds to the Little Colorado River in Apache County. The ASOS at St Johns Airport had a peak wind gust of 59 MPH. 5.5 inches of new snow fell in Concho.

High Wind, Little Colorado River Valley in Navajo County

When
December 25, 10:00 PM MST to December 26, 2:00 AM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

A winter storm brought high winds to the Little Colorado River in Navajo County. The ASOS at the Winslow Airport had a peak wind gust of 58 MPH.

High Wind, Little Colorado River Valley in Coconino County

When
December 25, 10:00 PM MST to December 26, 2:00 AM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

A winter storm brought high winds to the Little Colorado River in Coconino. The ASOS at the Winslow Airport less than 5 miles across the Coconino County line had a peak wind gust of 58 MPH.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139207, 139208, 139209, 148548.